Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 76, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2005, 5:09 PM CDT for Caddo County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 5:09 PM CDT (22:09 UTC)
- Expired
- May 8, 2005, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Caddo County, OK
The radar
The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 082209 SVROUN OKC015-082300- /O.NEW.KOUN.SV.W.0076.050508T2209Z-050508T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 509 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 600 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LAKE ELLSWORTH...MOVING EAST NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE APACHE...CEMENT...CYRIL... NORTHWESTERN LAKE ELLSWORTH AND STECKER THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 65 AND 67. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3492 9843 3486 9842 3486 9809 3503 9809 $$ 30
1 follow-up statement
000 WWUS54 KOUN 082241 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 541 PM CDT SUN MAY 8 2005 OKC015-082300- /O.CON.KOUN.SV.W.0076.000000T0000Z-050508T2300Z/ CADDO OK- 541 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR CADDO COUNTY... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR CEMENT...MOVING NORTHEAST AT 20 MPH. GOLFBALL SIZE HAIL WAS REPORTED 2 MILES WEST OF CYRIL AT 539 PM. * LOCATIONS IN THE WARNING INCLUDE APACHE...CEMENT...CYRIL... NORTHWESTERN LAKE ELLSWORTH AND STECKER HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY. LAT...LON 3492 9843 3486 9842 3486 9809 3503 9809 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 8, 2:37 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 PM CDT SUN MAY 8 2005 .DISCUSSION... AN UPPER WAVE MOVING THROUGH WEST TEXAS IS AIDING IN DEVELOPMENT OF TSTMS NEAR THE DRYLINE JUST NORTHWEST OF ABILENE THIS AFTERNOON. THE SCATTERED TSTMS SHOULD CONTINUE TO DEVELOP NORTH INTO PORTIONS OF OUR WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA COUNTIES THROUGH THE LATE AFTERNOON AND EVENING HOURS. DEWPOINTS ARE NOT PARTICULARLY JUICY ACROSS THAT AREA... WITH VALUES MOSTLY IN THE 50S TO LOWER 60S. HOWEVER... STEEP MID LEVEL LAPSE RATES... COMBINED WITH SURFACE TEMPERATURES IN THE UPPER 80S... ARE RESULTING IN MLCAPES OF 2000- 2500 J/KG. EFFECTS OF MORNING CONVECTION OVER NORTH TEXAS AND ONGOING TSTMS OVER SOUTH TEXAS WILL LIKELY PREVENT ANY SIGNIFICANT NORTHWARD ADVECTION OF HIGHER DEWPOINTS THROUGH THE EVENING... ALTHOUGH MID 60S IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE ADEQUATE FOR STORMS. TSTM CHANCES WILL DECREASE ON MONDAY AS THE UPPER WAVE MOVES EAST OF THE AREA. A WEAK FRONT IS FORECAST TO PUSH INTO NORTHWEST OKLAHOMA THIS EVENING... BUT WILL TEND TO WASH OUT BY AFTERNOON. NEXT CHANCE FOR TSTMS WILL BE LATE WEDNESDAY AFTERNOON BEGINNING IN FAR WESTERN OKLAHOMA... WITH POPS INCREASING ACROSS THE ENTIRE AREA THROUGH FRIDAY...AS AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST U.S. CONTINUES TO APPROACH THE SOUTHERN PLAINS. COMPARED TO THE UNSEASONABLY COOL TEMPERATURES OF LAST WEEK... HIGHS WILL BE CONSIDERABLY WARMER TO START THE WEEK WITH MID 80S TO NEAR 90 EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 83 60 87 / 30 10 10 10 HOBART OK 58 84 59 89 / 20 10 10 10 WICHITA FALLS TX 61 86 62 90 / 30 10 10 10 GAGE OK 53 82 55 88 / 0 10 10 10 PONCA CITY OK 61 81 60 87 / 40 10 10 10 DURANT OK 62 82 65 88 / 50 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32
Hazardous weather outlook, May 8, 5:04 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SUN MAY 8 2005
OKZ004>048-050>052-TXZ083>090-091200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM FREEDOM... TO ELK CITY... TO
ALTUS OKLAHOMA TO CROWELL AND KNOX CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS EVENING AND OVERNIGHT. CONCURRENTLY...A DRYLINE
WILL REMAIN NEARLY STATIONARY THROUGH THE WESTERN THIRD OF OKLAHOMA
BEFORE MOVING WEST LATE. SURFACE WIND CONVERGENCE AND VERY WARM
TEMPERATURES NEAR THE DRYLINE WILL HELP GENERATE STORMS THROUGH 8 OR
9 PM. THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR IN SOUTHEAST OKLAHOMA MONDAY.
THUNDERSTORM CHANCES WILL RETURN WEDNESDAY NIGHT INTO THE WEEKEND
WITH THE HIGHEST CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30/WRIn the hours before
Local storm report, May 8, 4:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL WICHITA FALLS 33.91N 98.50W
05/08/2005 0.75 INCH WICHITA TX AMATEUR RADIO
&&
JPIKELocal storm report, May 8, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ELGIN 34.78N 98.29W
05/08/2005 1.00 INCH COMANCHE OK AMATEUR RADIO
0451 PM HAIL LAKE ELLSWORTH 34.83N 98.35W
05/08/2005 1.00 INCH COMANCHE OK AMATEUR RADIO
&&
JPIKELocal storm report, May 8, 4:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLASH FLOOD 3 W FLETCHER 34.82N 98.29W
05/08/2005 COMANCHE OK PUBLIC
0441 PM HAIL 3 W FLETCHER 34.82N 98.29W
05/08/2005 1.00 INCH COMANCHE OK PUBLIC
&&
JPIKESpecial weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 459 PM CDT SUN MAY 8 2005 TXZ086-090-082215- CLAY TX-WICHITA TX- 459 PM CDT SUN MAY 8 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 46 MILES NORTHWEST OF WICHITA FALLS AT 459 PM CDT. THE STORM WAS NEARLY STATIONARY. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. 30
Special weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 459 PM CDT SUN MAY 8 2005 TXZ086-090-082215- CLAY TX-WICHITA TX- 459 PM CDT SUN MAY 8 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR WICHITA FALLS AT 459 PM CDT. THE STORM WAS MOVING EAST NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. 30
Special weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 459 PM CDT SUN MAY 8 2005 OKZ023-027-082215- CADDO OK-GRADY OK- 459 PM CDT SUN MAY 8 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF CYRIL AT 459 PM CDT...MOVING EAST NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO AT LEAST THE SIZE OF QUARTERS. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 49 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 48 min |
| May 8, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 46 min |
| May 8, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 24 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 30 min |
| May 8, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 57 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 28 min |
| May 8, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.